In my research to debunk anti-popper propaganda, I’ve found some interesting articles – snippets of which I will post here:
“…the best advice I can give readers is: Don’t take my word for it. Look up the references. Read the data–all of it, not just the narrow interpretations of those with an axe to grind–and judge for yourself.” (The information is available at the links on this website, both the pros and cons, the anti-popper view, and the opposite view.)
Randy Wicker writes of one anti-popper zealot, “However, he totally loses “credibility” when he drags out his old/ancient/never-documented assertion that “poppers=death”. I read his book on that subject and the research simply showed that “if someone was HIV positive, the use of poppers did seem to increase the possibility of their contracting Karposi Sarcoma.” (*This assertion has now been dismissed as never having been valid. KS is not caused by poppers.)”
Charles Stephens MD, Ph.D
Based on these concerns, and the then-limited amount of current, consolidated information available, in 1977 a research program was initiated by a group of Canadian and U.S. researchers and medical doctors, some with extensive expertise in the area of the alkyl nitrites. The report remains today as the most authoritative source of credible information on these compounds.
The research project took nearly two years to accomplish, and resulted in a report consolidating, clarifying, and expanding the pharmacological, toxicological and sociological data regarding these nitrites. (ISOBUTYL NITRITE and Related Compounds, by Mark Nickerson, John O. Parker, Thomas P. Lowry and Edward W. Swenson, ©1979 by Pharmex, Ltd. All rights reserved)
Writing in the “Summary and Conclusions” chapter of their 103-page report, the authors noted that, by 1979, the volatile nitrites had been in use for more than a century. During this entire period of time, their medical use was predominantly in patients with coronary disease. Even in this high-risk group, strict control of frequency of administration was considered unnecessary.
In 1979, reports of the non-medical use of the volatile nitrites dated back nearly fifty years, and during the pervious twenty years, there had been increasing and widespread uncontrolled use of these compounds.
“The nitrites exert short-lived physiological effects, due primarily to their relaxing effect on smooth muscle. The consequent dilating effect on vascular tissue may lead to a transient reduction in blood pressure and increase in heart rate. The unwanted effects of these agents are associated with the vascular effects, but despite the ready availability of the nitrites and their widespread distribution and use, there have been no substantiated reports of serious injury or death secondary to this uncontrolled use. There is no established relationship between the pharmacology or toxicology of the inhalation of the alkyl nitrites and the inhalation of nitrous oxide, or to the suggested carcinogenesis related to the ingestion of inorganic nitrites in foods.
The man who gave AIDS its name ended his comments by saying that:
“We either need to put the issue of ‘poppers’ behind us, or make a valid case against them through better science, so that we can turn our attention to other drugs and other potential cofactors. We’ve been too preoccupied with ‘poppers’ to the exclusion of everything else. By continuing up a wrong path, we lose time finding the right one.”
And directly from MERCK‘s website:
Nitrites (poppers, as amyl, butyl, or isobutyl nitrite, sold with street names such as Locker Room and Rush), may be inhaled to enhance sexual pleasure. There is little evidence of significant risk, although nitrites and nitrates cause vasodilation, with brief hypotension, dizziness, and flushing, followed by reflex tachycardia. Nitrites may cause methemoglobinemia. However, they are dangerous when combined with drugs used for erectile enhancement; the combination can lead to severe hypotension and death.
“An argument continues today that, there are a number of possible negative health effects caused by poppers. For example, that high doses of Nitrites may cause methemoglobinemia, particularly in individuals predisposed towards such a condition.. However, as the authors point out, it would take ‘excessively high doses of poppers, administered chronically’, to possibly cause methemogtlobinaemia (and that methemogtlobinaemia is readily reversible with the administration of methylene blue). “
Visit the website http://www.virusmythpoppersmyth.org/ for more information!!